MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 REACT CATHETER; CATHETER, PERCUTANEOUS

MICRO THERAPEUTICS, INC. DBA EV3 REACT CATHETER; CATHETER, PERCUTANEOUS
Model Number REACT-68
Medical Device Problem Codes Break (1069); Device Dislodged or Dislocated (2923); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Hematoma (1884); Intracranial Hemorrhage (1891); Perforation of Vessels (2135); Obstruction/Occlusion (2422); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/22/2022
Type of Reportable Event Death
Event or Problem Description
Medtronic received a report that the distal tip of the react 68 catheter broke off after 2 pulls of the solitaire and lodged in the vessel.Attempts to retrieve it were unsuccessful. the patient incurred a brain bleed during the procedure and later died.The patient was undergoing a mechanical thrombectomy for a stroke.The access vessel was the femoral artery.It was reported that resistance was encountered during the procedure.The device was removed, and the tip of the catheter was fractured.Subsequent cerebral angiography and fluoroscopy located the tip of the catheter in the left internal carotid artery bifurcation.After attempts to remove the tip were unsuccessful, ct imaging showed increasing conspicuity in the very large acute left middle cerebral artery and moderate acute anterior division left anterior cerebral artery distribution infarct.There was hemorrhagic conversion with moderate to large acute hematoma centered on the left basal ganglia/internal capsule and insula with mild subarachnoid hemorrhage along the left sylvan fissure.There was moderate interval increase in mass effect with increasing left-to-right midline shift from 3 to 8mm.Health effects included hematoma, intracranial hemorrhage, obstruction/occlusion, device embedded in tissue, and vessel perforation. the devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include a cello 9f balloon guide catheter, expedion 10 wire, marksman catheter, and a second react 68 catheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that the treatment location/vessel was the m1 segment.The resistance was encountered upon retrieving the device, and the cause of the resistance was not determined.It was unknown if the resistance was during navigation through the vascular or if there was friction between the react catheter and solitaire.The patient's vessel tortuosity was unknown.
 
Event or Problem Description
Additional information was received the patient passed away in (b)(6) 2022 but the exact date was not known.It was stated that the marker band broke off the catheter and that the entire tip broke off.The cause of the event was unknown.There was no damage observed to the solitaire.The treatment location/vessel was the m-1 left side.Vessel tortuosity was unknown.It was unknown where and when the resistance was encountered during the procedure.The cause of the resistance was unknown.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4):equipment used: video inspection system (m-81805), ruler (m-83360), camera (panasonic lumix dmc-zs5) drawing(s) referenced: dwgsfa-55xxx-xxxx rev.P dwgsreact-68 rev.L as found condition: the react-68 catheter and marksman micro catheter were returned for analysis within two shipping boxes and within individual resealable plastic biohazard pouches.The react-68 inner pouch label was also returned.The solitaire device used during the event was not returned for analysis.Visual inspection/damage location details: (react-68) no damages or irregularities were found with the react-68 catheter hub.The react catheter was found kinked at ~35.1cm and ~81.7cm from the proximal end.The distal ~45.6cm of the catheter was found accordioned, flattened, and stretched.The catheter body was found separated at ~38.2cm from the distal end, with the two segments still retained by the inner wire.The tubing material of the react-68 catheter separated ends exhibit with stretching and jagged edges.The inner coil wire was found exposed.The distal tip and marker band were found missing as a second break was found on the distal catheter.The separated end again exhibit stretching, and jagged edges and the inner coil wire was found exposed.The distal segment was not returned for analysis.(marksman) no damages or irregularities were found with the marksman hub.The distal ~26.6cm of the micro catheter was found flattened and stretched.The micro catheter tip and marker band were separated from the catheter body and not returned for analysis.The tubing material of the marksman catheter separated end exhibited with stretching.The inner liner was found stretched and damaged at the break.Testing/analysis: (react-68) the react-68 total length was measured to be ~152.7cm and the usable length was measured to be ~146.0cm, which is no longer within specification, likely due to the stretching found.(specification: total =141cm ± 3cm, usable = 132cm +3cm/-0cm).(marksman) the marksman micro catheter total length was measured to be ~169.2cm and the usable length was measured to be ~165.2cm.As the model and lot numbers were not reported, conformation to specification could not be determined.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ was confirmed for the react-68, as the damages found are consistent with resistance; however, the cause could not be determined.The catheter was found accordioned, stretched, and flattened.Possible causes are catheter entrapment, solitaire removed aggressively, patent vessel tortuosity or user advances/retrieves solitaire against the reported resistance.The customer report of ¿catheter separation/break¿ was confirmed.The broken end of the react-68 exhibited plastic deformation (jagged edges and stretching) which indicated that the catheter separated when exceeding the tensile strength of the tubing material.Possible causes of failure are user advances/retrieves intraluminal device against resistance, vasospasm, patient vessel tortuosity, entrapment in vessel, more than 20cm of the traction was applied, fast catheter retrieval technique or user applies excessive force.Customer reported devices were prepared and flushed per ifu, and patient vessel tortuosity was unknown.Although the customer did not report any damages or issues with the marksman micro catheter, similar damages were found with the distal segment of the micro catheter indicating resistance was also encountered with the marksman micro catheter.As the solitaire device used in the event was not returned for analysis, any contribution of the solitaire device towards the resistance and the separation could not be determined.The customer reported no damages were observed with the solitaire device.The solitaire is compatible for use with the marksman micro catheter and rebar-68 catheter.Ngod10 2023-01-29.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
REACT CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15636703
Report Number2029214-2022-01752
Device Sequence Number12355643
Product Code DQY
UDI-Device Identifier00847536031777
UDI-Public00847536031777
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K180715
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2023
Device Model NumberREACT-68
Device Catalogue NumberREACT-68
Device Lot NumberB274444
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer10/21/2022
11/10/2022
01/29/2023
Initial Report FDA Received Date10/19/2022
Supplement Report FDA Received Date11/04/2022
12/06/2022
02/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age47 YR
Patient SexFemale